Please use this identifier to cite or link to this item:
|Title:||Prevalence and recognition of highly significant medication-smoking cessation interactions in a smoke-free hospital.|
|Authors:||Chui, Chang Yue;Taylor, Simone E;Thomas, Dennis;George, Johnson|
|Affiliation:||Pharmacy Department, Austin Health, Heidelberg, Victoria, Australia|
Department of Pharmaceutical Sciences, University of Utrecht, Universiteitsweg 99, 3584 CG Utrecht, the Netherlands; Pharmacy Department, Haaglanden Medisch Centrum, Lijnbaan 32, 2512 VA Den Haag, the Netherlands
National Drug and Alcohol Research Centre, University of New South Wales, 22-32 King St, Randwick, NSW 2031, Australia
Centre for Medicine Use and Safety, Monash University, 381 Royal Parade, Parkville, VIC 3052, Australia
|Citation:||Drug and Alcohol Dependence 2019; 200: 78-81|
|Abstract:||Some medications are more rapidly metabolized by smokers; upon smoking cessation, medication metabolism may be significantly reduced, resulting in medication-related adverse events. Clozapine, olanzapine and theophylline have been deemed to have potentially highly significant interactions with smoking cessation, which could lead to seizures, extrapyramidal effects and tachycardia, respectively. This study examined the period prevalence and characteristics of patients at risk of highly significant medication-smoking cessation interactions when admitted to a smoke-free hospital. A retrospective cross-sectional study was undertaken in an Australian tertiary-referral hospital with a well-established electronic prescribing system. Smokers prescribed clozapine, olanzapine or theophylline prior to and during a hospital admission in 2015 were included. Length of hospital stay, daily doses, and recognition of the potential interaction by treating clinicians were determined from medical records. The period prevalence of patients at risk of a potentially highly significant medication-smoking cessation interaction was 23/48 (48%), 66/256 (26%) and 1/16 (6%) amongst smokers prescribed clozapine, olanzapine or theophylline, respectively. These interactions were poorly recognized by healthcare professionals during the admission. Up to one in two patients receiving medications that have potentially highly significant interactions with smoking cessation may be experiencing clinically significant potential interactions. Such interactions, however, were commonly overlooked by hospital staff. Interventions to improve awareness of this issue are warranted.|
|Appears in Collections:||Journal articles|
Files in This Item:
There are no files associated with this item.
Items in AHRO are protected by copyright, with all rights reserved, unless otherwise indicated.